Minnesota, 2010Hail and Damaging Winds in Minnesota, September 2, 2010
September 2, 2010 · NWS MPX · 5 events in 3 counties and zones
Several waves of thunderstorms moved across central and southern Minnesota during the early morning hours of Thursday, September 2nd. A few lines of thunderstorms bowed out and caused significant wind damage along with large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of thunderstorms moved across central and southern Minnesota during the early morning hours of Thursday, September 2nd. A few lines of thunderstorms bowed out and caused significant wind damage along with large hail. There were several measured wind speeds of 50 to 65 mph from local weather stations across the area. In addition to the wind damage and hail, torrential downpours caused ponding of water in local communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 10:50 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 1, 10:50 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1150 PM CDT WED SEP 1 2010
.AVIATION.../06Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS MOVING INTO FAR WESTERN MN ATTM AHEAD OF
A LOW PRESSURE SYSTEM AND WARM FRONT OVER EASTERN SD. KAXN AND
KRWF WILL BE IMPACTED BETWEEN 06Z AND 08Z WITH MVFR OR LOWER
CEILINGS AND VISIBILITIES. RANDOM SHOWERS AND THUNDERSTORMS ARE
POPPING UP EAST OF KRWF THROUGH NORTH OF KMSP IN A ZONE OF
INCREASING LIFT AND INSTABILITY. HENCE...KSTC...KMSP AND KRNH WILL
SEE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE
LATE NIGHT/EARLY MORNING HOURS. ACTIVITY SHOULD REACH INTO KEAU
BEFORE DAYBREAK. THE AFOREMENTIONED LOW PRESSURE SYSTEM AND
TRAILING COLD FRONT WILL MOVE EASTWARD ACROSS THE TAF SITES ON
THURSDAY. THIS WILL RESULT IN MVFR CEILINGS ALONG WITH WIDESPREAD
SHOWERS...ESPECIALLY THROUGH 18Z. WESTERLY WINDS WILL BE ON THE
INCREASE THURSDAY AFTERNOON IN THE WAKE OF THE FRONT AS THIS WILL
CONTINUE THROUGH FRIDAY AS THE LOW PRESSURE SYSTEM DEEPENS OVER
THE GREAT LAKES. 15 TO 20 KNOT SUSTAINED WINDS EXPECTED FROM LATE
THURSDAY AFTERNOON THROUGH THE END OF THE TAF PERIOD.
KMSP...THE THREAT FOR SHOWERS AND THUNDERSTORMS INCREASING
OVERNIGHT AS A WARM FRONT LIFTS NORTH OF THE AIRPORT. THUNDERSTORMS
ARE LIKELY FROM 08Z-10Z. A LOW PRESSURE SYSTEM AND COLD FRONT WILL
PASS THE AIRPORT THURSDAY MORNING WITH WIDESPREAD SHOWERS AND
EMBEDDED THUNDERSTORMS ALONG WITH MVFR CEILINGS. THE COLD FRONT
WILL BE EAST OF THE AIRPORT BY AFTERNOON WITH WEST WINDS
INCREASING TO 10 TO 15 KNOTS. THE WEST WINDS WILL TURN MORE
NORTHWEST THURSDAY NIGHT AND INCREASE TO AROUND 15 KNOTS. SPEEDS
INCREASING FURTHER TO AROUND 20 TO 25 KNOTS ON FRIDAY FROM THE
NORTHWEST WITH GUSTS TO 35 KNOTS.
&&
.DISCUSSION... /ISSUED 235 PM CDT WED SEP 1 2010/
19Z WATER VAPOR IMAGERY SHOWS A TROUGH DIGGING SOUTHEASTWARD OVER
THE NORTHERN ROCKIES. THIS FEATURE WILL CONTINUE TO AMPLIFY
TONIGHT...AS SURFACE CYCLOGENESIS ENSUES OVER THE NORTHERN PLAINS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST WEST OF THE
AREA THIS EVENING IN CLOSER PROXIMITY TO THE SFC TROUGH...AND
EXPAND ACROSS MN TOWARD WI OVERNIGHT. WIDESPREAD PRECIPITATION
CHANCES APPEAR THE HIGHEST BETWEEN 06Z AND 18Z THURSDAY...WHEN A
COUPLED JET STRUCTURE ARRIVES OVERHEAD AND 850-700MB MOISTURE
TRANSPORT NOSES INTO THE AREA. AN ASSOCIATED STRONG PV FEATURE
ALSO CONTINUES TO BE PROGGED BY THE MAJORITY OF MODEL SOLUTIONS.
HAVE GONE WITH CATEGORICAL POPS OVER MUCH OF THE AREA FOR LATE
TONIGHT INTO THURSDAY MORNING. ALTHOUGH THE SEVERE THREAT APPEARS
LOW...A FEW STORMS COULD PRODUCE HAIL IN WEST CENTRAL MINNESOTA
TONIGHT WHERE LAPSE RATES ARE MARGINAL...AND ON THURSDAY AFTERNOON
AS THE MID LEVEL TROUGH PASSES.
A FEW SHOWERS MAY DEVELOP OVER EASTERN AREAS /MAINLY WEST CENTRAL
WI/ ON FRIDAY PRIOR TO THE COMPLETE DEPARTURE OF THE TROUGH. COLD
AIR ADVECTION WILL RESULT AND TEMPERATURES WILL TOP OUT IN THE
60S...OR AROUND 10 DEGREES BELOW NORMAL FOR EARLY SEPTEMBER.
RIDGING BUILDS IN FOR THE WEEKEND...WITH DRY WEATHER AND VERY
GRADUALLY MODERATING TEMPERATURES. BY SUNDAY...HIGHS SHOULD REACH
THE 70 TO 75 DEGREE RANGE CWA-WIDE.
MID LEVEL RIDGING IS ENHANCED OVER THE UPPER MIDWEST ON MONDAY AS
THE NEXT MID LEVEL LOW NEARS. HIGH TEMPERATURES SHOULD RESPOND
ACCORDINGLY...WITH MONDAYS READINGS CLIMBING INTO THE MID 70S TO
LOW 80S RANGE. ALTHOUGH THERE IS STILL SOME UNCERTAINTY WITH THE
LOW TRACK...THE 18Z MONDAY TO 18Z TUESDAY TIME FRAME APPEARS TO BE
THE WINDOW OF OPPORTUNITY FOR MEASURABLE PRECIPITATION.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/LS
Hazardous weather outlook, Sep 1, 12:29 PM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT WED SEP 1 2010
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
129 PM CDT WED SEP 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT OVER PORTIONS OF
WEST CENTRAL MINNESOTA. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED
AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY ACROSS THE
REMAINDER OF THE OUTLOOK AREA. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.
AN AREA OF LOW PRESSURE WILL MOVE EAST OVER THE UPPER MIDWEST AT
THE BEGINNING OF THE UPCOMING WEEK...AND BRING A CHANCE OF THUNDERSTORMS
ON MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 1, 9:25 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1025 PM CDT WED SEP 1 2010
MNZ041-047-048-054-055-020430-
DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-
1025 PM CDT WED SEP 1 2010
AT 1022 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF WHEATON TO
9 MILES WEST OF GRACEVILLE TO 9 MILES WEST OF BIG STONE CITY. THESE
STORMS WERE MOVING EAST AT 40 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH A BRIEF
PERIOD OF HEAVY RAIN.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CHOKIO.
DONNELLY.
MORRIS.
HANCOCK.
KENSINGTON.
LAT...LON 4528 9645 4527 9638 4541 9625 4576 9626
4576 9577 4591 9577 4592 9576 4577 9556
4539 9560 4530 9613 4540 9614 4541 9623
4526 9637 4524 9646
TIME...MOT...LOC 0324Z 256DEG 37KT 4573 9678 4559 9659
4530 9662Special weather statement, Sep 1, 9:54 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 PM CDT WED SEP 1 2010
MNZ054-064-020500-
LAC QUI PARLE-YELLOW MEDICINE-
1054 PM CDT WED SEP 1 2010
AT 1050 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF ALBEE TO
17 MILES WEST OF MORITZ TO 30 MILES WEST OF MORITZ. THESE STORMS WERE
MOVING EAST AT 25 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NASSAU.
MARIETTA.
BELLINGHAM.
LOUISBURG.
MADISON
CANBY
BURR
HAYDENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4513 9647 4519 9646 4518 9615 4464 9611
4464 9646
TIME...MOT...LOC 0353Z 266DEG 24KT 4511 9675 4484 9689
4468 9711Special weather statement, Sep 1, 10:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1131 PM CDT WED SEP 1 2010
MNZ065-020515-
RENVILLE-
1131 PM CDT WED SEP 1 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE COUNTY THROUGH
1215 AM CDT...
AT 1127 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES EAST OF REDWOOD FALLS. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FRANKLIN.
BIRD ISLAND.
HECTOR.
BUFFALO LAKE.
LAKESIDE.
LAT...LON 4489 9481 4489 9454 4487 9449 4483 9450
4471 9461 4471 9464 4469 9464 4449 9484
4452 9489 4455 9501 4457 9507
TIME...MOT...LOC 0431Z 213DEG 32KT 4462 9487Special weather statement, Sep 1, 11:02 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 AM CDT THU SEP 2 2010
MNZ048-049-054>057-064-065-020545-
CHIPPEWA-KANDIYOHI-LAC QUI PARLE-POPE-RENVILLE-STEARNS-SWIFT-YELLOW
MEDICINE-
1202 AM CDT THU SEP 2 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...KANDIYOHI...
LAC QUI PARLE...POPE...RENVILLE...STEARNS...SWIFT AND YELLOW MEDICINE
COUNTIES THROUGH 1245 AM CDT...
AT 1159 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
GLENWOOD TO 4 MILES SOUTH OF BENSON TO 6 MILES NORTH OF TAUNTON.
THESE STORMS WERE MOVING EAST AT 40 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BOYD.
SWIFT FALLS.
DE GRAFF.
SPRING CREEK.
GRANITE FALLS.
GROVE LAKE.
SEDAN.
CLARA CITY.
MURDOCK.
ASBURY.
SAUK CENTRE.
LAT...LON 4576 9537 4577 9461 4477 9532 4462 9598
4463 9614
TIME...MOT...LOC 0500Z 252DEG 35KT 4576 9526 4526 9560
4468 9601Special weather statement, Sep 1, 11:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 AM CDT THU SEP 2 2010
MNZ056>058-064-065-073-020630-
CHIPPEWA-KANDIYOHI-MEEKER-REDWOOD-RENVILLE-YELLOW MEDICINE-
1251 AM CDT THU SEP 2 2010
AT 1245 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
WILLMAR TO 15 MILES NORTHWEST OF OLIVIA TO 13 MILES WEST OF REDWOOD
FALLS TO 7 MILES EAST OF MARSHALL. THESE STORMS WERE MOVING EAST AT
35 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BELVIEW.
MILROY.
NEW LONDON.
SPICER.
HAWICK.
WABASSO.
LAT...LON 4450 9560 4459 9544 4495 9528 4537 9521
4528 9443 4498 9446 4497 9450 4472 9450
4471 9464 4446 9463 4446 9480 4450 9487
4429 9487 4428 9510 4419 9512 4431 9561
TIME...MOT...LOC 0550Z 289DEG 31KT 4525 9511 4492 9515
4457 9532 4440 9560Special weather statement, Sep 1, 11:54 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 AM CDT THU SEP 2 2010
MNZ042-043-049>051-057-020645-
BENTON-KANDIYOHI-MORRISON-SHERBURNE-STEARNS-TODD-
1254 AM CDT THU SEP 2 2010
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BENTON...KANDIYOHI...
MORRISON...SHERBURNE...STEARNS AND TODD COUNTIES THROUGH 145 AM
CDT...
AT 1249 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF LONG
PRAIRIE TO 9 MILES WEST OF ALBANY TO 13 MILES WEST OF PAYNESVILLE.
THESE STORMS WERE MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FREEPORT.
UPSALA.
SOBIESKI.
FARMING.
COLD SPRING
ST. CLOUD.
RICE.
OPOLE.
COLLEGEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4605 9385 4563 9391 4539 9412 4536 9514
4559 9481 4603 9477
TIME...MOT...LOC 0554Z 266DEG 34KT 4601 9462 4559 9467
4543 9491Thunderstorm Wind, Renville
- When
- September 2, 12:05 AM CST to 12:06 AM CST
- Where
- Renville County, 0.98 mi W of Olivia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -95.000
Severe thunderstorm winds caused a railroad crossing arm at Highway 71, and 212 to bend in half.
Thunderstorm Wind, Stearns
- When
- September 2, 12:35 AM CST to 12:36 AM CST
- Where
- Stearns County, 1.38 mi S of St Cloud
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -94.170
A local trained spotter measured a 52 knot wind gust.
Hail, Stearns
- When
- September 2, 12:40 AM CST to 12:42 AM CST
- Where
- Stearns County, 2.13 mi SSW of Sartell to 0.87 mi NE of Waite Park
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -94.210
Several local spotters reported hail up to the size of golf balls around St. Cloud, Minnesota.
Thunderstorm Wind, Stearns
- When
- September 2, 12:45 AM CST to 12:46 AM CST
- Where
- Stearns County, 0.48 mi W of Sartell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -94.210
A local spotter measured a 54 knot wind gust.
Hail, Benton
- When
- September 2, 12:48 AM CST to 12:51 AM CST
- Where
- Benton County, 2.05 mi ESE of Popple Creek
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.660, -93.990
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 2 to 4, 20101 death · 4 events
- Heat in Florida, September 2, 20101 death · 1 event
- Hail and Damaging Winds in Oklahoma, September 2, 2010$2.5 million · 1 in hail · 18 events
- Tropical Storm and Storm Surge in North Carolina, September 2 to 3, 2010$2.6 million · 7 events
- Flash Flooding and Hail in Illinois, September 2 to 3, 2010$168,000 · 1 in hail · 20 events
- Damaging Winds in Texas, September 2, 2010$220,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, September 2, 2010$130,000 · 1.25 in hail · 8 events
- Damaging Winds in Michigan, September 2, 2010$85,000 · 56 kt wind · 4 events
- Flash Flooding and Hail in Missouri, September 2, 2010$13,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Wisconsin, September 2, 2010$21,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2010$23,000 · 1 in hail · 7 events
- Damaging Wind in Michigan, September 2, 2010$30,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247636, 247637, 247633, 247638, 247634.